Iowa, 2017

Winter Storm and Winter Weather in Iowa, December 29, 2017

December 29, 2017 · NWS DVN · 18 events in 18 counties and zones

A winter storm moved across the region during on December 29th and brought snow along and north of a line from Fairfield to Burlington Iowa. The heaviest snow fell in the counties along the Interstate 80 corridor where 4 to 7 inches of snow was reported.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm moved across the region during on December 29th and brought snow along and north of a line from Fairfield to Burlington Iowa. The heaviest snow fell in the counties along the Interstate 80 corridor where 4 to 7 inches of snow was reported. 1 to 4 inches of snow was reported to the south and north of that line with the lightest amounts along the U.S. Highway 20 corridor and along a line from Fairfield to Burlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 28, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 28, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1139 PM CST Thu Dec 28 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 301 PM CST Thu Dec 28 2017

18Z surface data has high pressure over the eastern Great Lakes with
the next storm system in the northern Plains. Behind the next storm
system a very strong arctic high was in the northern Rockies. Dew
points were in the single digits from the Great Lakes and into the
upper Midwest. Dew points below zero were moving into the northern
Plains.

&&

.SHORT TERM...(This Evening through Friday Night)
ISSUED AT 301 PM CST Thu Dec 28 2017

Two quick storm systems will affect the area over the next 36 hours.
A winter weather advisory is being issued for much of the area for
Friday into Friday evening.

Through 6 PM the heavier snowfall rates of the first storm will
slowly shift east of the Mississippi. General accumulations should
generally be around an inch plus or minus one half inch.

After 6 PM light snow will quickly end from west to east across the
area with some partial clearing possible. Late tonight quiet but
cold conditions are expected with lows in the single digits.
Attention then turns to the second storm system.

Model trends with the second storm system have been to slowly trend
it wetter with time and a gradual drift northward on the track.

A nice band of forcing begins moving into the area Friday morning
and gets stronger during the day. Snow will develop/spread into the
area from west to east during the morning with nearly all of the
area seeing snow Friday afternoon.

With the models trending slightly wetter, the snow/rain ratios
become important. A general snow will be seen across the entire area
with a band of heavier snow. The northern two thirds to half of the
area has the better chances of seeing more significant snowfall.

Trends with the models suggest that the band of heavier snowfall
will set up roughly along a line from KALO in Iowa to between KVYS
and KC75 in Illinois. The actual axis may be a bit south or even
north of this line. The width of this band looks to be about 40-60
miles.

Now as for snowfall amounts. The band of heaviest snowfall looks to
be 3 to 5 inches and an isolated 6 inch amount is not out of the
question by the time the snow ends Friday evening. South of this
band, snowfall amounts will quickly drop to under an inch south of
an Ottumwa, IA to Macomb, IL line.

Friday night, snow will rapidly end from west to east across the
area with possibly some partial clearing as the first surge of
arctic air moves into the area. Low temperatures Friday night will
be in the single digits above and below zero.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 301 PM CST Thu Dec 28 2017

Extreme cold with dangerous wind chills and possibly record cold
through at least next Thursday.

Long Term Forecast Confidence Assessment...fair to poor or average
to below average. Main issue is the negative feedback of additional
fluffy snow and arctic air falling through Friday. Local techniques
support many area highs and lows next 7 days may be at least 3
degrees and possibly 5+ degrees still too mild.

Saturday through Sunday...have lowered temperatures by 1 to 3
degrees. Large and cold arctic high pressure to arrive with brisk
northwest winds up to 25 mph at times under mostly fair skies. Local
tools suggest isolated flurries are possible with intense cold for
later shifts to review. Highs mostly -5F to +5F with mins mostly -5F
to -18F degrees. Concern is mainly lows, which may still be 3
degrees and possibly more too warm. Wind chill advisory very likely
and wind warning in northwest is possible. Local calculations
suggest wind chills may dip overnight into morning hours below -20F
and approach -35F or colder for several hours.

Monday and Tuesday...trimmed temperatures 1 to 3 degrees with
another couple degrees lower or more possible. Fair to mostly fair
with large high pressure dominating. Highs -5 to plus 5 degrees and
mins -10 to -20 degrees Tuesday AM. Once again isolated flurries
possible due to intense cold. With decoupling, lows may still be
several degrees too mild for later shifts to reassess.  Tuesday
should be 5 plus degrees warmer or less cold than Monday with lows
Tuesday night -5 to +5 which again may be still too mild. Very cold
wind chills of -10 to -30F or colder are expected for at least a
long duration wind chill advisory many areas extending from this
weekend.

Wednesday and Thursday...turning colder with more arctic air
arriving with continued risk of flurries. Lowered temperatures with
risk still too mild by at least a category or 3 degrees. Highs zero
to 10 above and lows -5F to -15F at the present time, which may be
again optimistic. Wind chills again very cold of -10F to -25F or
colder expected most of the time.

This 6+ day period will average temperatures 25 to 35 degrees below
normal with again risk of record cold highs and lows quite possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1135 PM CST Thu Dec 28 2017

Snow for Friday with IFR conditions likely. Heaviest band of snow
forecast from KCID to KMLI from late morning through afternoon.
Periods of LIFR visibilities/ceilings are possible in this band.
Visibilities should improve slightly toward the end of the TAF
period, but ceilings will remain near the IFR/MVFR threshold.
Forecast snow accumulation range is 2 to 5 inches. Best chance for
the higher amounts are at KCID/KMLI. Uttech

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 9 AM to 10 PM CST Friday for Cedar-
     Clinton-Des Moines-Dubuque-Jackson-Jones-Louisa-Muscatine-
     Scott.

     Winter Weather Advisory from 7 AM to 9 PM CST Friday for Benton-
     Buchanan-Delaware-Henry IA-Iowa-Johnson-Keokuk-Linn-
     Washington.

IL...Winter Weather Advisory from 9 AM to 10 PM CST Friday for Bureau-
     Carroll-Henderson-Henry IL-Jo Daviess-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Nichols
AVIATION...Uttech
Hazardous weather outlook, Dec 28, 3:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
322 PM CST Thu Dec 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
322 PM CST Thu Dec 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow and flurries should be ending around 7 PM or earlier.
Additional accumulations will be a dusting to locally a half inch
or less.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

More snow is expected on Friday and Friday night. Most areas could
pick up 1 to 4 inches, with isolated amounts around 5 inches
possible. Areas along and either side of the Interstate 80
corridor are currently favored for the higher snowfall amounts.

There is a low chance of additional light snow Saturday night into
early Sunday, mainly south of Interstate 80.

Bitterly cold conditions will return this weekend and into early
next week. Wind chills of 15 to around 35 below zero will be
common, beginning Friday night and persisting into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon and tonight,
but spotters are encouraged to report snowfall amounts of over an
inch.

08/Nichols

In the hours before

Local storm report, Dec 28, 6:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     SNOW             DAVENPORT MUNICIPAL AIR 41.62N 90.58W
12/28/2017  M0.7 INCH        SCOTT              IA   OFFICIAL NWS OBS

            PAST 24 HOURS. 0.04 LIQUID. 18 TO 1 SNOW TO LIQUID RATIO.

0555 PM     SNOW             MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
12/28/2017  M0.6 INCH        ROCK ISLAND        IL   OFFICIAL NWS OBS

            PAST 24 HOURS. 0.04 LIQUID. 15 TO 1 SNOW TO LIQUID RATIO.

0555 PM     SNOW             DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
12/28/2017  M1.4 INCH        DUBUQUE            IA   OFFICIAL NWS OBS

            PAST 24 HOURS. 0.09 LIQUID. 16 TO 1 SNOW TO LIQUID RATIO.

&&

UTTECH
Local storm report, Dec 28, 7:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     SNOW             2 SSE SCHAPVILLE        42.37N 90.18W
12/28/2017  M1.2 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            SNOWFALL BETWEEN 9 AM AND 3 PM

0650 PM     SNOW             1 ESE NORA              42.46N 89.93W
12/28/2017  M1.2 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            SNOWFALL SINCE 9 AM

0658 PM     SNOW             3 NE MUSCATINE          41.46N 91.03W
12/28/2017  M2.0 INCH        MUSCATINE          IA   TRAINED SPOTTER

0658 PM     SNOW             2 W CEDAR RAPIDS        41.98N 91.71W
12/28/2017  M1.0 INCH        LINN               IA   TRAINED SPOTTER

&&

TES
Local storm report, Dec 28, 8:30 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 PM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     SNOW             DUBUQUE                 42.50N 90.69W
12/28/2017  M1.5 INCH        DUBUQUE            IA   PUBLIC

0820 PM     SNOW             WALCOTT                 41.59N 90.78W
12/28/2017  M0.5 INCH        SCOTT              IA   PUBLIC

            STORM TOTAL

&&

TES
Local storm report, Dec 28, 8:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     SNOW             5 N GRANGER             40.54N 91.96W
12/28/2017  M1.0 INCH        SCOTLAND           MO   TRAINED SPOTTER

            SNOW HAS ENDED

0258 PM     SNOW             5 WNW KEOSAUQUA         40.77N 92.04W
12/28/2017  M0.7 INCH        VAN BUREN          IA   TRAINED SPOTTER

            SNOW HAS ENDED

0300 PM     SNOW             1 WSW IOWA CITY         41.65N 91.55W
12/28/2017  M1.3 INCH        JOHNSON            IA   TRAINED SPOTTER

            SNOWFALL THROUGH 3 PM

0312 PM     SNOW             4 W MOUNT PLEASANT      40.97N 91.63W
12/28/2017  E1.6 INCH        HENRY              IA   TRAINED SPOTTER

            SNOW PAST 24 HOURS. 3 INCHES ON THE GROUND.

0312 PM     SNOW             2 WNW DUBUQUE           42.52N 90.72W
12/28/2017  E1.0 INCH        DUBUQUE            IA   TRAINED SPOTTER

            SNOW TOTAL FOR TODAY.

0314 PM     SNOW             5 E CANTRIL             40.64N 91.98W
12/28/2017  M2.0 INCH        VAN BUREN          IA   TRAINED SPOTTER

0352 PM     SNOW             2 WNW FREEPORT          42.30N 89.67W
12/28/2017  M1.1 INCH        STEPHENSON         IL   TRAINED SPOTTER

            LIGHT SNOW CONTINUES

0354 PM     SNOW             2 NNE MUSCATINE         41.44N 91.05W
12/28/2017  E2.0 INCH        MUSCATINE          IA   TRAINED SPOTTER

            LIGHT SNOW CONTINUES

0400 PM     SNOW             6 WSW SCHAPVILLE        42.38N 90.31W
12/28/2017  E1.3 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            EVENT TOTAL.

0420 PM     SNOW             2 SSE IOWA CITY         41.64N 91.53W
12/28/2017  M1.2 INCH        JOHNSON            IA   TRAINED SPOTTER

            SNOW ENDED

0422 PM     SNOW             2 WNW BURLINGTON        40.82N 91.16W
12/28/2017  M1.3 INCH        DES MOINES         IA   TRAINED SPOTTER

            PAST 18 HOURS. SNOW HAS STOPPED.

0422 PM     SNOW             3 NNW DAVENPORT         41.60N 90.63W
12/28/2017  M0.8 INCH        SCOTT              IA   NWS EMPLOYEE

            PAST 12 HRS. 0.04 LIQUID. 20 TO 1 SNOW TO LIQUID RATIO.

0429 PM     SNOW             3 N CEDAR RAPIDS        42.02N 91.67W
12/28/2017  M1.1 INCH        LINN               IA   BROADCAST MEDIA

0520 PM     SNOW             5 NW CEDAR RAPIDS       42.03N 91.72W
12/28/2017  M1.1 INCH        LINN               IA   TRAINED SPOTTER

            SNOWFALL TOTAL

0555 PM     SNOW             DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
12/28/2017  M1.4 INCH        DUBUQUE            IA   OFFICIAL NWS OBS

            PAST 24 HOURS. 0.09 LIQUID. 16 TO 1 SNOW TO LIQUID RATIO.

0555 PM     SNOW             MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
12/28/2017  M0.6 INCH        ROCK ISLAND        IL   OFFICIAL NWS OBS

            PAST 24 HOURS. 0.04 LIQUID. 15 TO 1 SNOW TO LIQUID RATIO.

0555 PM     SNOW             DAVENPORT MUNICIPAL AIR 41.62N 90.58W
12/28/2017  M0.7 INCH        SCOTT              IA   OFFICIAL NWS OBS

            PAST 24 HOURS. 0.04 LIQUID. 18 TO 1 SNOW TO LIQUID RATIO.

0648 PM     SNOW             2 SSE SCHAPVILLE        42.37N 90.18W
12/28/2017  M1.2 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            SNOWFALL BETWEEN 9 AM AND 3 PM

0650 PM     SNOW             1 ESE NORA              42.46N 89.93W
12/28/2017  M1.2 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            SNOWFALL SINCE 9 AM

0658 PM     SNOW             3 NE MUSCATINE          41.46N 91.03W
12/28/2017  M2.0 INCH        MUSCATINE          IA   TRAINED SPOTTER

0658 PM     SNOW             2 W CEDAR RAPIDS        41.98N 91.71W
12/28/2017  M1.0 INCH        LINN               IA   TRAINED SPOTTER

0810 PM     SNOW             DUBUQUE                 42.50N 90.69W
12/28/2017  M1.5 INCH        DUBUQUE            IA   PUBLIC

0820 PM     SNOW             WALCOTT                 41.59N 90.78W
12/28/2017  M0.5 INCH        SCOTT              IA   PUBLIC

            STORM TOTAL

0840 PM     SNOW             4 ENE FREEPORT          42.32N 89.57W
12/28/2017  M1.0 INCH        STEPHENSON         IL   TRAINED SPOTTER

&&

THE REPORTS BELOW ARE SEPARATED INTO SNOW...AND ICE AND SLEET
CATEGORIES...THEN BY AMOUNT...AND ARE NOT NECESSARILY THE
FINAL AMOUNT FOR EACH LOCATION.

SNOW REPORTS LISTED BY AMOUNT

 INCHES  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  2.0    3 NE MUSCATINE           IA  MUSCATINE        0658 PM
  2.0    2 NNE MUSCATINE          IA  MUSCATINE        0354 PM
  2.0    5 E CANTRIL              IA  VAN BUREN        0314 PM
  1.6    4 W MOUNT PLEASANT       IA  HENRY            0312 PM
  1.5    DUBUQUE                  IA  DUBUQUE          0810 PM
  1.4    DUBUQUE REGIONAL AIRPOR  IA  DUBUQUE          0555 PM
  1.3    2 WNW BURLINGTON         IA  DES MOINES       0422 PM
  1.3    6 WSW SCHAPVILLE         IL  JO DAVIESS       0400 PM
  1.3    1 WSW IOWA CITY          IA  JOHNSON          0300 PM
  1.2    1 ESE NORA               IL  JO DAVIESS       0650 PM
  1.2    2 SSE SCHAPVILLE         IL  JO DAVIESS       0648 PM
  1.2    2 SSE IOWA CITY          IA  JOHNSON          0420 PM
  1.1    5 NW CEDAR RAPIDS        IA  LINN             0520 PM
  1.1    3 N CEDAR RAPIDS         IA  LINN             0429 PM
  1.1    2 WNW FREEPORT           IL  STEPHENSON       0352 PM
  1.0    4 ENE FREEPORT           IL  STEPHENSON       0840 PM
  1.0    2 W CEDAR RAPIDS         IA  LINN             0658 PM
  1.0    2 WNW DUBUQUE            IA  DUBUQUE          0312 PM
  1.0    5 N GRANGER              MO  SCOTLAND         0258 PM
  0.8    3 NNW DAVENPORT          IA  SCOTT            0422 PM
  0.7    DAVENPORT MUNICIPAL AIR  IA  SCOTT            0555 PM
  0.7    5 WNW KEOSAUQUA          IA  VAN BUREN        0258 PM
  0.6    MOLINE QUAD-CITY AIRPOR  IL  ROCK ISLAND      0555 PM
  0.5    WALCOTT                  IA  SCOTT            0820 PM

TES
Local storm report, Dec 28, 10:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     SNOW             W CANTRIL               40.64N 92.07W
12/28/2017  M1.5 INCH        VAN BUREN          IA   TRAINED SPOTTER

            PAST 24 HOURS.

&&

UTTECH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 9 winter storm. Local standard time, as filed.

Winter Weather, Buchanan

When
December 29, 12:00 AM CST to 8:00 PM CST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

The COOP observer 4 miles west of Stanley reported 3.0 inches of snow.

Winter Storm, Linn

When
December 29, 6:00 AM CST to 11:00 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Trained spotter snowfall reports ranged from 4.8 inches 5 miles northwest of Cedar Rapids to 6.0 inches 1 mile southeast of Cedar Rapids.

Winter Storm, Benton

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

The COOP observer in Vinton reported 5.3 inches of snow.

Winter Storm, Iowa

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A trained spotter 4 miles north Marengo estimated 7.0 inches of snow.

Winter Storm, Johnson

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Snowfall reports ranged from 4.1 inches from a COOP observer in Iowa City to 7.5 inches 1 mile northeast of Lake MacBride State Park.

Winter Storm, Jones

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.7 inches from a COOP observer in Cascade to a trained spotter report of 3.5 inches in Wyoming.

Winter Storm, Cedar

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Snowfall reports ranged from a COOP observer report of 4.3 inches in Lowden to a trained spotter estimate of 6.0 inches in Tipton.

Winter Weather, Delaware

When
December 29, 6:00 AM CST to 8:00 PM CST
Where
Delaware forecast zone
Reported by
COOP Observer
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.8 inches south of Edgewood to a COOP observer report of 2.8 inches in Manchester.

Winter Weather, Keokuk

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Keokuk forecast zone
Reported by
COOP Observer
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

COOP observer snowfall reports ranged from 0.8 inches at Sigourney to 3.0 inches near North English.

Winter Weather, Washington

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Snowfall reports ranged from a COOP observer report of 1.7 inches in Washington to a trained spotter reported of 3.0 inches in Crawfordsville.

Winter Weather, Louisa

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
December 29, 7:00 AM CST to 10:00 PM CST
Where
Scott forecast zone
Reported by
Official NWS Observations
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

The official NWS observation at the Davenport Municipal Airport was 3.9 inches. A trained spotter reported 4.0 inches in Bettendorf. An NWS employee reported 5.6 inches 3 miles north northwest of Davenport.

Winter Storm, Muscatine

When
December 29, 7:00 AM CST to 10:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Snowfall reports ranged from an estimate of 6.0 inches 1 mile east northeast of Muscatine to 6.5 inches southwest of Muscatine.

Winter Storm, Clinton

When
December 29, 7:00 AM CST to 10:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

A COOP observer in Clinton reported 2.6 inches of snow.

Winter Weather, Dubuque

When
December 29, 7:00 AM CST to 8:00 PM CST
Where
Dubuque forecast zone
Reported by
Official NWS Observations
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

The official NWS observation at the Dubuque Regional Airport was 1.9 inches. A trained spotter in Cascade reported 3.0 inches.

Winter Weather, Jackson

When
December 29, 7:00 AM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

A COOP observer 4 miles west of Maquoketa reported 2.1 inches of snow.

Winter Weather, Henry

When
December 29, 8:00 AM CST to 10:00 PM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Snowfall reports ranged from a trained spotter report of 0.7 inches at New London to a COOP obserer report of 1.5 inches one mile south southwest of Mount Pleasant.

Winter Weather, Des Moines

When
December 29, 9:00 AM CST to 10:00 PM CST
Where
Des Moines forecast zone
Reported by
COOP Observer
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

COOP observer snowfall reports ranged from 0.5 inches 2 mile south of Burlington to 3.0 inches near Gladstone.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732052, 732025, 732026, 732027, 732031, 732035, 732042, 732053, 732056, 732057, 732075, 732022, 732045, 732049, 732051, 732055, 732094, 732100.